Hail, Comanche
- When
- June 11, 3:30 PM CST
- Where
- Comanche County, 9.24 mi WSW of Buttermilk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.060, -99.490
An upper level short wave trough and a warm front draped across the region helped generate widespread thunderstorms, many of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough and a warm front draped across the region helped generate widespread thunderstorms, many of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT SAT JUN 11 2011 .DISCUSSION... .SHORT TERM... THERE ARE A NUMBER OF FORECAST ISSUES TO CONTEND WITH TONIGHT AND HEADING INTO SUNDAY, INCLUDING WIDESPREAD CONVECTION AND HEAVY RAIN POTENTIAL, AND FOLLOWED BY POTENTIAL REPEAT THUNDERSTORM CHANCES HEADING INTO SUNDAY. THIS IS NOT TO MENTION THE FIRE WEATHER ISSUES THAT WE MIGHT SEE IN THE NEXT COUPLE OF DAYS. A WEAK TO MODERATE UPPER SHORTWAVE TROUGH IS LIFTING ACROSS COLORADO THIS AFTERNOON, AND WILL BE THE ADDED UPPER SUPPORT TO HELP DRIVE CONVECTION INTO AN ALREADY UNSTABLE REGION TONIGHT (WESTERN KS). A WARM FRONT EXTENDING FROM SOUTHEAST COLORADO TO THE KANSAS OKLAHOMA LINE WILL SLOWLY LIFT NORTHWARD TONIGHT AS CYCLOGENESIS INCREASES BY THE COLORADO-KS LINE. THUNDERSTORMS THAT BEGIN AS SUPERCELLS WILL PROBABLY MORPH INTO A LARGE CLUSTER WITH A THREAT FOR HAIL AND WIND THROUGH THE EVENING. BOTH THE GFS AND NAM 12 RUNS SIGNIFY A LARGE MCS BEING DRIVEN ALONG THE BOUNDARY FROM FAR WEST CENTRAL KANSAS THROUGH DODGE CITY AND PRATT BY THE PERIOD AFTER MIDNIGHT. THERE WILL BE A THREAT OF HEAVY RAIN AND POTENTIALLY SOME LOCALIZED, IF NOT A FEW AREAS OF FLOODING LATE TONIGHT WITH TRAINING CELLS AND INCREASING PRECIPITABLE WATER VALUES INTO THE 1 TO 1.5 INCH RANGE. THE EASTERN AND NORTHERN SECTIONS OF THE FORECAST AREA WILL POSSIBLY SEE SOME CONVECTION AGAIN LATE ON SUNDAY WITH DIURNAL HEATING. ORGANIZED STORMS DO NOT APPEAR LIKELY, HOWEVER INSTABILITY SHOULD STILL BE PRESENT ACROSS CENTRAL KANSAS, ENOUGH TO STILL WARRANT 20 POPS. AS SOUTHWEST FLOW DEVELOPS ALOFT THE SURFACE LOW WILL BEGIN TO PROPAGATE EASTWARD ACROSS THE FORECAST AREA ON MONDAY. THIS WILL LEAD TO SOME FAIRLY MILD OVERNIGHT TEMPERATURES TONIGHT AND AGAIN ON SUNDAY NIGHT, IN THE 60S AND 70S, AS HIGH DEW POINT AIR REMAINS OVER THE EASTERN COUNTIES AND TEMPERATURES ARE SLOW TO COOL/RADIATE FROM MARGINALLY HOT DAYTIME TEMPERATURES. .LONG TERM... THE 12Z MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES IN THE STRENGTH AND SPEED OF SHORTWAVE TROUGHS MOVING ACROSS THE CENTRAL CONUS THROUGH THE EXTENDED PERIOD. FOR THE MOST PART...THE CANADIAN AND ECMWF ARE IN BETTER AGREEMENT WITH EACH OTHER THROUGH THE EARLY PART OF THE EXTENDED PERIOD IN SHOWING A FAIRLY PROGRESSIVE PATTERN WHILE THE GFS TENDS TO BUILD A SHARPER RIDGE ACROSS THE CENTRAL CONUS BY MIDWEEK. TOWARD THE END OF THE WEEK THE ECMWF HOLDS ON TO A MORE ZONAL PATTERN WHILE THE CANADIAN AND GFS DEVELOP A CLOSED LOW OVER THE PACIFIC NORTHWEST WITH TROUGHING OVER THE WESTERN STATES. ALL OF THE MODELS HAVE BEEN STRUGGLING WITH RUN TO RUN DIFFERENCES IN THEIR RESPECTIVE SOLUTIONS TOWARD THE END OF THE WEEK. FOR THE EARLY PART OF THE EXTENDED THE MODELS DO AGREE ON A SHORTWAVE TROUGH MOVING OUT OVER THE REGION WITH A SURFACE LOW TRANSITING EAST ACROSS THE CENTRAL PLAINS AROUND MONDAY NIGHT INTO EARLY TUESDAY. WHILE THE MODELS ARE PRETTY VAGUE ON QPF AMOUNT AND PLACEMENT...THINK THE POSSIBILITY FOR THUNDERSTORMS WILL EXIST AT LEAST OVER NORTHERN PORTIONS OF THE CWA SO WILL ADD SMALL CHANCES TO THE GRIDS FOR MONDAY NIGHT. AS THE FORECAST BECOMES MORE UNCERTAIN LATER IN THE WEEK AM HESITANT TO CHANGE THE FORECAST TOO MUCH. WILL PUT SOME SLIGHT CHANCE POPS INTO THE FORECAST FOR FRIDAY EVENING AND SATURDAY EVENING AS THE THE MODELS HINT AT LOW PRESSURE AND A FRONTAL BOUNDARY IN THE AREA. FOR THE WEEK TWO TIME PERIOD THE MODELS CONTINUE TO SHOW PERIODIC WAVES PUSHING ACROSS THE CENTRAL CONUS WHICH COULD PROVIDE AT LEAST A HEIGHTENED CHANCE FOR PRECIPITATION. THIS SHOULD ALSO KEEP TEMPERATURES FROM SKYROCKETING SO WILL TREND THE WEEK TWO FORECAST BACK TO NEAR NORMAL TEMPERATURES WITH NEAR NORMAL PRECIPITATION. && .AVIATION... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON. THE STORMS COULD DEVELOP INTO A CLUSTER THAT WOULD MOVE OUT ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD IMPACT THE GARDEN CITY AND DODGE CITY TAF SITES BY AS EARLY AS 22Z AND MORE LIKELY BETWEEN 23Z AND 03Z. STORMS COULD IMPACT THE HAYS TAF SITE BETWEEN 02Z AND 05Z. STORMS IN THE AREA WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS ALONG WITH LARGE HAIL. VFR CONDITIONS SHOULD RETURN TO THE AREA AFTER 06Z. THERE IS SOME SMALL POTENTIAL FOR SOME MVFR/IFR CIGS DEVELOPING AROUND GARDEN CITY AND DODGE CITY BETWEEN 09Z AND 12Z SUNDAY. && .FIRE WEATHER... A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE AREA FROM AROUND SUBLETTE TO JOHNSON, AND SOUTH TO THE OKLAHOMA LINE FOR SUNDAY AFTERNOON. A LARGER PORTION OF SOUTHWEST KANSAS WAS PLACED IN A FIRE WEATHER WATCH. THE REASON FOR THIS IS THAT THERE IS PRETTY HIGH CONFIDENCE BASED ON THE GFS/NAM AS WELL AS OTHER GUIDANCE THAT ADEQUATE MIXING AND LOWERED RELATIVE HUMIDITIES SHOULD OCCUR BY EARLY TO MID AFTERNOON SUNDAY ACROSS THIS AREA. MUCH LESS CONFIDENCE EXISTS FARTHER NORTH AND EAST AS THE SYNOPTIC BOUNDARY WILL PROBABLY CAUSE SOME MOISTURE POOLING ON SUNDAY TO LIMIT MIXING, AS WELL AS THE POTENTIAL EFFECTS OF A LARGE MESOSCALE COLD POOL OVER THE HEART OF THE FORECAST AREA. HOWEVER, IF THE MIXING BECOMES STRONGER THAN EXPECTED, WE MAY EASILY SEE RED FLAG CONDITIONS EXPANDING FARTHER NORTH SUNDAY AFTERNOON. POTENTIAL RED FLAG CONDITIONS ARE POSSIBLE AGAIN ON MONDAY, WHICH WE WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 97 71 100 / 90 20 10 10 GCK 60 93 64 99 / 100 20 10 10 EHA 61 101 65 98 / 50 20 10 10 LBL 60 101 70 102 / 50 20 10 10 HYS 65 91 69 95 / 70 50 20 10 P28 65 99 73 101 / 70 50 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR KSZ061>064-077-078-087-088. RED FLAG WARNING FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ074>076- 084>086. && FN33/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT SAT JUN 11 2011 KSZ030-031-043>046-061>066-074>081-084>090-121130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT SAT JUN 11 2011 /358 AM MDT SAT JUN 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO PROGRESS INTO FAR WESTERN KANSAS LATE THIS AFTERNOON AND EVENING AND THEN MOVE INTO CENTRAL KANSAS LATER TONIGHT. HAIL AS LARGE AS GOLFBALLS AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF A LINE FROM DIGHTON TO NESS CITY SUNDAY AFTERNOON. ANY STORM THAT DEVELOPS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND THEN AGAIN THURSDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
16 hail, 14 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
There was some unspecified damage to the home.
A power pole was blown down by the high wind.
Hail the size of quarters also fell with the high wind.
Windows were blown out of the house by the high wind.
A semi truck was blown over at a location 2 miles north of the Grant and Kearny county line on K25.
The strong winds were along an outflow boundary associated with a well defined shelf cloud.
Winds were estimated to be 60 to 80 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 65 mph.
Nickel sized hail also fell with the high wind.
Winds were estimated to be 60 MPH.
Winds were also estimated to be 60 MPH.
Hail that was 1.5 in diameter accompanied the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329407, 329424, 329436, 329408, 329409, 329411, 329404, 329412, 329421, 329426, 329413, 329414, 329422, 329428, 329415, 329423, 329416, 329417, 329418, 329431, 329429, 329419, 329405, 329433, 329406, 329432, 329434, 329435, 329420, 329438.